Nebraska, 2011Flooding in Nebraska, August 1 to 31, 2011
August 1 to 31, 2011 · NWS OAX · 11 events in 11 counties and zones
A record rain event in May in eastern Montana combined with high water from storms in April and May, plus snow melt from a much above normal snow pack, all contributed to bring record high water to the Missouri River chain of reservoirs by late Spring. 0 million acre feet of runoff above Sioux City in June and July respectively.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.5 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record rain event in May in eastern Montana combined with high water from storms in April and May, plus snow melt from a much above normal snow pack, all contributed to bring record high water to the Missouri River chain of reservoirs by late Spring. Then residual snow melt and additional rains produced record 13.8 million and 10.0 million acre feet of runoff above Sioux City in June and July respectively. This helped contribute and sustain record releases from the Missouri River Reservoirs from mid June into early August. Releases from Gavins Point Dam, which is the last in the chain, reached around 160,000 cfs by the middle of June and remained that high into early August before dropping to around 90,000 cfs by the end of the month which help alleviate some of the flooding. The flooding continued into September but moderated greatly. However, OPPD reported that costs associated with the flooding totaled $44.5 million as of August 11th, $28.7 million for flood-protection and $15.8 million for power replacement due to the continued shutdown of the Ft. Calhoun Nuclear Station. Local Governments and Eppley's Airport Authority spent around $42 million monitoring levees, pumping out groundwater and re-plumbing the drainage system. By the end of September the Omaha district of the U.S. Army Corps of Engineers estimated it spent $56 million directly and indirectly in battling the river throughout its share of the basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 31, 2:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN JUL 31 2011
.SHORT TERM...TONIGHT.
MAIN CONCERN OVERNIGHT IS POTENTIAL FOR FOG.
A MID TROSPHERIC RIDGE CONTINUED TO BUILD ACROSS THE SOUTHERN AND
CENTRAL PLAINS THIS AFTERNOON. MONSOONAL MOISTURE PLUME HAS BEEN
PUSHED WEST AND NORTH COMPARED TO YESTERDAY. THERE WAS A VORT MAX
MOVING NORTHWARD ACROSS SOUTHEASTERN COLORADO THAT WILL HAVE TO BE
WATCHED...BUT NO PRECIPITATION IS EXPECTED IN OUR AREA OVERNIGHT.
OTHERWISE...IT DOES NOT LOOK LIKE THERE WILL EVEN BE MUCH FOR CLOUD
COVER BELOW 9000 FEET TONIGHT.
BOUNDARY LAYER WINDS WILL BE A LITTLE STRONGER THAN LAST NIGHT...
WITH A TIGHTER PRESSURE GRADIENT. SO...DO NOT EXPECT FOG TO BE
QUITE AS WIDESPREAD AND OVERALL DO NOT EXPECT IT TO BE AS DENSE.
WILL MENTION PATCHY FOG OR AREAS OF FOG AFTER MIDNIGHT. LOWS WILL
BE MOSTLY 72 TO 76.
MILLER
.LONG TERM...MONDAY THROUGH SUNDAY.
FORECAST CONCERNS WILL BE THE HEAT AND THEN CHANCE FOR THUNDERSTORMS
AND TEMPERATURES.
A RIDGE OF HIGH PRESSURE WILL KEEP THE HEAT AND HUMIDITY IN PLACE
FOR THE NEXT COUPLE OF DAYS. CURRENTLY HAVE A HEAT ADVISORY GOING
THROUGH EARLY TUESDAY EVENING FOR MAX HEAT INDEX VALUES OF 102 TO
112. WILL BE FLIRTING WITH EXCESSIVE HEAT WARNING CRITERIA IN THE
SOUTHEAST ZONES FOR MONDAY AND TUESDAY AND AN UPGRADE TO AN
EXCESSIVE HEAT WARNING MAY NEED TO BE CONSIDERED. SOME FOG WILL
LINGER INTO MONDAY MORNING THEN BURN OFF...GET MIXED OUT WITH
INCREASING SOUTHEAST WINDS. EXPECT SOME PATCHY ALTOCUMULUS
CASTELLANUS MONDAY AND AN ISOLATED SHOWER OR THUNDERSTORM MAY
DEVELOP WITH WARM ADVECTION AND RETURNING DEEPER MOISTURE. DUE TO
VERY ISOLATED NATURE WITH ANY STORMS THAT FORM...IN COORD WITH
NEIGHBORING FORECAST OFFICES WILL NOT MENTION AT THIS TIME...BUT
CAN MONITOR ACCAS DEVELOPMENT MONDAY. A COLD FRONT WILL MOVE
ACROSS THE FORECAST AREA TUESDAY AND SHOULD MOVE TOWARD FALLS CITY
BY 7PM TUESDAY. HIGH TEMPERATURES MONDAY SHOULD MAINLY RANGE FROM
95 TO 100 AND ON TUESDAY WILL RANGE FROM THE 80S IN THE NORTH TO
NEAR 100 IN THE SOUTH. LOWS MONDAY AND TUESDAY MORNING WILL BE IN
THE 70S.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND BEHIND THE FRONT. AT THIS TIME THE BETTER DEEP LAYER
SHEAR LOOKS TO BE IN THE DAKOTAS TUESDAY...AND THE BETTER
INSTABILITY WILL BE ALONG AND AHEAD OF THE FRONT IN THE LOCAL
AREA. FORECAST SOUNDINGS SHOW SOME STORMS COULD PRODUCE GUSTY
WINDS AND LOCALLY HEAVY RAIN AS PRECIP WATER VALUES ARE AROUND 2
INCHES TUESDAY EVENING INTO WEDNESDAY.
WEDNESDAY THROUGH SUNDAY WILL REMAIN ACTIVE...AS THE REAL HOT AIR
SHOULD STILL BE TO THE SOUTH IN KANSAS AND OKLAHOMA...AND MID
TROPOSPHERIC SHORTWAVE TROUGHS WILL BE MOVING THRU THE RIDGE. THE
TIMING IS STILL NOT IN AGREEMENT...HOWEVER THERE ARE STRONGER
SHORTWAVE TROUGHS MOVING THROUGH THE CENTRAL PLAINS WEDNESDAY
NIGHT THRU FRIDAY NIGHT. TEMPERATURES LOOK TO BE CLOSER TO NORMAL
DURING THIS PERIOD.
ZAPOTOCNY
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
EXPECT VFR CONDITIONS TO PREVAIL THROUGH 06Z WITH SOUTH OR SOUTHEAST
WINDS MAINLY 12 KTS OR LESS. SOME FOG IS POSSIBLE MAINLY 08Z TO 14Z
WITH VISIBILITIES DROPPING INTO THE MVFR CATEGORY. SOME IFR CEILINGS
AND VISIBILITIES ARE POSSIBLE. ANY FOG SHOULD BURN OFF BY 15Z MONDAY.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR NEZ045-051>053-065>068-
078-088>093.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR NEZ011-012-015>018-
030>034-042>044-050.
IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR IAZ055-056-069-079-080-
090-091.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ043.
&&Hazardous weather outlook, Jul 31, 4:22 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN JUL 31 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
522 PM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
TEMPERATURES WILL TOP OUT CLOSE TO 100 ACROSS THE AREA ON MONDAY
PUSHING HEAT INDEX VALUES INTO THE 107 TO 112 RANGE. A
HEAT ADVISORY IS IN EFFECT.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
VERY HOT TEMPERATURES WILL CONTINUE ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA ON TUESDAY. A HEAT ADVISORY REMAINS IN EFFECT FOR
THE REGION ALONG AND SOUTH OF INTERSTATE 80 DURING THAT TIME AS
HEAT INDEX VALUES TOP OUT BETWEEN 105 AND 110.
THUNDERSTORM CHANCES RETURN TO THE REGION TUESDAY AND PERSIST INTO
NEXT WEEKEND. A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY
AND THEN STALL IN NORTHERN KANSAS AND MISSOURI BORDER THROUGH
FRIDAY. AT THIS TIME ORGANIZED SEVERE WEATHER DOES NOT LOOK
LIKELY...HOWEVER LATER HAZARDOUS WEATHER OUTLOOKS WILL CONTINUE TO
ASSESS THE SEVERE WEATHER THREAT.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
CHERMOK
Flood, Knox
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Knox County, 7.44 mi WNW of Verdel to 3.65 mi NNE of Santee
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.871, -98.329
Flooding along the Missouri River gradually worsened over the area during June and July and persisted into August as record releases due to heavy rain and mountain snow melt above Ft. Randal Dam brought widespread flooding along the River. In Knox county the flooding closed Highway 12 between Verdel and Niobrara and the highway east of Niobrara and also closed Highway 14/37 north of Niobrara. The flooding also forced the evacuation of 50 to 60 residences including the Lazy River Acres area between Niobrara and Verdel. The flooding carried over into September.
Flood, Cedar
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cedar County, 2.87 mi NNW of Aten to 3.22 mi NNE of Aten
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.840, -97.484
Flooding along the Missouri River gradually worsened over the area during June and July and continued into August before improving by the end of that month as record releases from Gavins Point Dam brought lowland flooding along the River. In Cedar county the flooding generally began during the first week of the June as flows out of Gavins Point Dam reached and exceeded 100,000 cfs. The flooding grew worse as the discharge reached 160,000 cfs by the end of June and these high releases continued into early August before moderating, especially by the end of the month. A few seasonal or permanent homes were threatened by the flood waters, but in general the flooding was confined to low areas and farmland along the river. The flooding continued into September.
Flood, Thurston
- When
- August 1, 12:00 AM CST to August 28, 11:00 PM CST
- Where
- Thurston County, 5.62 mi NE of Winnebago to 4.22 mi ENE of Winnebago
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.285, -96.389
Flooding along the Missouri River continued across the area into August as record releases from Gavins Point Dam due to heavy rain above Sioux City brought widespread flooding along the River. Releases from Gavins Point Dam reached around 160,000 cfs after mid June and the high flows continued through July before decreasing some in early August and even more by the end of the month. The gauge at Sioux City, upstream of the county, and Decatur, downstream, were in a moderate flooding category into early to mid August before falling sharply below flood stage late in the month. Flooding in Thurston county was mostly confined to agricultural lowlands, recreation areas and roads near the river, but the flooding did force the evacuation of 12 people near Macy earlier in the summer.
Flood, Burt
- When
- August 1, 12:00 AM CST to August 31, 9:00 PM CST
- Where
- Burt County, 0.8 mi N of Decatur to 3.19 mi ENE of Decatur
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.012, -96.250
Flooding along the Missouri River continued into August as record releases from Gavins Point Dam, initially due to heavy rain and snow melt, and then to mostly heavy rain brought widespread flooding along the River. However, by the end of the month the river fell drastically as releases from Gavins Point Dam were cut way back and the river gauge at Decatur dropped below its 35 foot flood stage late on Aug. 31. Earlier in the summer flooding in Burt county affected agricultural lowlands, recreation areas and roads near the river and also forced evacuation of 150 to 200 homes. Late in June the Highway 175 bridge over the Missouri between Decatur and Onawa was closed due to erosion of the abutment on the Iowa side of the bridge and the bridge remained closed during August.
Flood, Washington
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Washington County, 6.9 mi NNE of Blair Arpt to 2.09 mi NNE of Blair Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.677, -96.136
Flooding along the Missouri River gradually worsened across Washington county during June and July and continued into August as record releases from Gavins Point Dam brought widespread flooding along the River. The high releases were initially due to heavy rain and snow melt but then to persistent heavy rain above Sioux City as the summer wore on. The river near Blair reached a crest of a little over 32 feet during the last week or so of June, flood stage is 26.5 feet. The river fell slightly during July but remained in the moderate category into late August and then fell steadily through the end of the month to a little under 28 feet by the 31st. The flooding in Washington county was especially felt in the Fort Calhoun area where at least 60 homes or cabins were flooded or cutoff by flood waters. At least 200 residences in the county were evacuated leaving at least 500 people displaced. This prompted the city to open the high school up for flood victims. Blair spent $500,000 to build up a levee surrounding its water treatment plant. The Ft. Calhoun Nuclear power plant was in refueling shut-down when the flooding started in April and because of the high waters remained shut-down through the summer as flood waters surrounded the plant prompting emergency sand bagging. In addition, recreation areas and roads along the river were flooded. The flooding persisted into mid September.
Flood, Douglas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Douglas County, 2.32 mi NW of East Omaha to 1.38 mi NE of East Omaha
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 41.398, -95.976
Flooding along the Missouri River in Douglas county gradually worsened during June and moderate flooding persisted into August as record releases from Gavins Point Dam brought widespread flooding along the River. Initially the high releases were due to heavy rain and snow melt, but as the summer wore on persistent heavy rain events above Sioux City and some lingering snow melt in the higher elevations of the rockies kept the reservoir system full and with high releases. At Omaha the river climbed to around its 29 foot flood stage late in May and rose steadily through June reaching around 35 feet late in the month, briefly crossed 36 feet in early July before settling back to around 34 feet in early to mid August. By the end of August decreasing outflows from Gavins Point Dam had allowed the river near Omaha to drop to around 31 feet. The flooding in Douglas county along the Missouri River closed several parks, boating accesses, and recreational areas. Low areas around downtown on the river side of the federal levee were flooded. The high water and persistent pressure on levees forced Eppley airfield and other businesses to constantly monitor the situation and have pumps on standby as either rains, storm sewer backups or minor boils near the levee would force pumping of the water back over the levee. The U.S. Army Corps of Engineers estimated to have spent a little over $2 million on levee repair/work in Omaha alone for the event. By the end of August the city of Omaha's tab for the flood fight had totaled $10 million. Minor flooding persisted into mid September.
Flood, Sarpy
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sarpy County, 1.47 mi N of Avery to 1.37 mi NE of Avery
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.191, -95.933
Flooding along the Missouri River gradually worsened during June and moderate flooding persisted into late August before releases from Gavins Point Dam began dropping. Initially the high releases and flooding was due to snow melt and heavy rain, but persistent heavy rain events above Sioux City as the summer wore on kept the reservoirs full and releases high. The river near Omaha climbed to around its 29 foot flood stage late in May and rose steadily through June reaching around 36 feet toward the end of the month. The river fell slightly during the first week of July but continued around 35 feet through much July before falling to around 34 feet over the first half of August. By the end of August the river near Omaha had fallen to around 31 feet as decreased releases from Gavins Point allowed the river to fall into the minor flood category. However, minor flooding continued into September. Flooding in Sarpy county spread into at least one park causing its closure. Boating and other recreational areas were also either flooded or closed. A section of the rail track that Amtrak used had to be closed to allow for its use as a levee during the height of the flooding. The U.S. Army Corps of Engineers estimated that close to $1 million was spent on levee work/repair in Sarpy county during the flooding.
Flood, Cass
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cass County, 2.07 mi N of Plattsmouth to 2.99 mi NE of Plattsmouth
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.049, -95.893
Flooding along the Missouri River in Cass county gradually worsened during June as record releases from Gavins Point Dam brought widespread flooding along the river. At Plattsmouth the Missouri River gradually rose through June reaching a little over 36 feet by the end of that month. Flood stage is 26 feet. The river remained in major flood stage into early July then slowly dropped into the moderate category by mid July and continued in that category through mid August before dropping by the end of the month to around 30 feet. However, minor flooding persisted through much of September. The high water flooded farmland along the river along with a few roads and recreation areas, including a road to the Plattsmouth water treatment plant. Some businesses and homes were also flooded, and most of the 210 dwellings around Lake Waconda in the area were evacuated.
Flood, Otoe
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Otoe County, 8.13 mi N of Nebraska City Arpt to 8.42 mi NNE of Elberon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.787, -95.849
Flooding along the Missouri River gradually worsened during June and early July as record releases from Gavins Point Dam brought widespread flooding along the River. The river at Nebraska City, which climbed above its 18 foot flood stage in mid April, eventually reached a record crest of around 28 feet by the end of June before falling several feet in July as downstream levees were breached and widened. At least minor flooding continued through August and September although river values steadily dropped even more from late August into September as upstream releases were lowered substantially. In Otoe county farmland, roads and recreation areas near the river flooded as did some cabins and a grain elevator near Nebraska City. Flood waters crossed Highway 2 in Fremont county Iowa prompting its closure until late October.
Flood, Nemaha
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nemaha County, 4.2 mi NW of Peru to 0.85 mi NE of Peru
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.520, -95.790
Flooding along the Missouri River gradually worsened over Nemaha county during June as record releases from Gavins Point Dam and periodic heavy rains brought widespread flooding along the River. The river at Brownville started June around 39 feet, flood stage is 33 feet. The river gradually climbed to a record crest around 45 feet by the end of that month before falling as downstream levees were breached and widened by flooding. Moderate flooding persisted through July and into late August before the river fell even more due to decreased releases from upstream reservoirs. However, minor flooding persisted into September. Roads, including Highway 136 in Missouri, and the access road to a nuclear power plant, flooded as did recreation areas and farmland along the river. The flooding of Highway 136 prompted the closure of the Brownville, Nebraska bridge over the Missouri River. Over 8,000 acres were covered in flood waters during the peak of the flooding in early summer.
Flood, Richardson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Richardson County, 3.56 mi NNW of Barada to 6.04 mi NNE of Barada
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.268, -95.604
Flooding along the Missouri River gradually worsened during June as record releases from Gavins Point Dam brought widespread flooding along the River. The river at Rulo rose to a record crest around 27 feet by the end of the June before falling slightly as levees were breached and widened by the flood waters. Flood stage is 17 feet. Although river levels steadily fell after mid August as upstream reservoirs reduced releases, moderate flooding persisted through August and into early September. The high water flooded farmland along the river, along with roads, cabins, recreation areas and a few businesses. Highway 159 in Holt county Missouri flooded by the middle of the June prompting the closure of the Rulo, Nebraska bridge over the Missouri River for the summer.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319259, 319260, 319261, 322960, 322966, 322970, 322973, 322975, 322985, 322986, 322987.